Wisconsin, 2015

Damaging Winds and Lightning Strike in Wisconsin, July 13, 2015

July 13, 2015 · NWS ARX · 6 events in 2 counties and zones

A complex of thunderstorms developed during the evening hours of July 12th over Minnesota. As these storms move southeast during the early morning hours of the 13th, they strengthened over central Wisconsin and started producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A complex of thunderstorms developed during the evening hours of July 12th over Minnesota. As these storms move southeast during the early morning hours of the 13th, they strengthened over central Wisconsin and started producing damaging winds. A mesonet reporting station near Necedah (Juneau County) measured a 62 mph wind gust and trees were blown down in Arkdale and Petenwell County Park (Adams County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 12, 11:17 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 12, 11:17 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1217 AM CDT MON JUL 13 2015

.UPDATE...
ISSUED AT 640 PM CDT SUN JUL 12 2015

A TORNADO WATCH HAS BEEN ISSUED FOR BUFFALO/WABASHA/OLMSTED/
DODGE/MOWER COUNTIES UNTIL 1 AM CDT. CURRENTLY WATCHING A LARGE
CLUSTER OF SEVERE THUNDERSTORMS ACROSS WEST-CENTRAL MN...WHICH ARE
STILL EXPECTED TO GROW UPSCALE INTO A COLD-POOL DOMINATED LINEAR
CONVECTIVE SYSTEM AND MOVE ACROSS THE UPPER MS RIVER VALLEY
FROM ROUGHLY 11 PM THIS EVENING UNTIL 6 AM MONDAY MORNING. PRIOR
TO THIS LINE OF STORMS...CANNOT RULE OUT AN ISOLATED SEVERE
THUNDERSTORM WITH A TORNADO THREAT ACROSS SOUTHEAST MN...BUT
PRIMARY THREATS FOR THE NIGHT CONTINUE TO BE NON-TORNADIC
DAMAGING WIND AND LARGE HAIL WITH ANY LINEAR SYSTEMS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 342 PM CDT SUN JUL 12 2015

MAIN FORECAST CONCERNS ARE ON SEVERE THUNDERSTORM POTENTIAL THIS
EVENING INTO THE OVERNIGHT. FOCUS THEN TURNS TO THE POSSIBILITY OF
SCATTERED STRONG TO SEVERE STORMS MONDAY AFTERNOON MAINLY IN
WISCONSIN.

A ROUND OF SEVERE STORMS IS LIKELY TONIGHT BUT EXACTLY WHERE THESE
STORMS OCCUR WILL CONTINUE TO BE REFINED AS WE GO INTO THE EARLY
EVENING AND SEE EXACTLY WHERE STORMS INITIATE NORTHWEST OF THE
FORECAST AREA. THE LATEST SPC MESOSCALE ANALYSIS SHOWS STRONG
INSTABILITY ALONG AND WEST OF THE MISSISSIPPI RIVER THIS
AFTERNOON WITH SURFACE BASED CAPE VALUES RANGING FROM 2500 J/KG
NEAR THE MISSISSIPPI RIVER TO 5000 J/KG PLUS OVER SOUTHWEST INTO
WEST CENTRAL MINNESOTA. LATEST THINKING...WE SHOULD SEE STORMS
DEVELOP NEAR A TRIPLE POINT OVER WESTCENTRAL MINNESOTA INTO
SOUTHEAST NORTH DAKOTA/NORTHEAST SOUTH DAKOTA...THEN TRACK
EAST/SOUTHEAST THIS EVENING. WATER VAPOR SHOWS A SHORTWAVE MOVING
INTO THESE AREAS WITH SOME CONVECTION ALREADY GOING. MESOSCALE
MODELS CONTINUE TO SHOW VARYING SOLUTIONS ON HOW THE
CONVECTION/STORMS WILL EVOLVE AS THEY HEAD SOUTHEAST TOWARD THE
FORECAST AREA...AND WHETHER OR NOT WE WOULD SEE ANY DEVELOPMENT
ACROSS SOUTHWEST MINNESOTA BEFORE THIS BATCH OF STORMS ARRIVES.
GIVEN CAPE AND SHEAR PROFILES THERE IS THE POTENTIAL FOR A
WIDESPREAD DAMAGING WIND EVENT...DEPENDING ON HOW THE STORMS
EVOLVE. 0-1 KM BULK SHEAR VALUES ARE NOT ALL THAT IMPRESSIVE
TONIGHT BUT IF WE SEE A STRONG BOW ECHO DEVELOP WE CANNOT RULE OUT
AN ISOLATED TORNADO OR TWO. THE STORMS SHOULD BE MOVING QUICKLY
BUT WE COULD STILL SEE A QUICK 1 TO 2 INCHES OF RAINFALL WHICH MAY
LEAD TO LOCALIZED FLOODING IN URBAN AND POOR DRAINAGE AREAS. GIVEN
STEEP LAPSE RATES ALOFT...WE MAY EVEN SEE SOME LARGE HAIL
ESPECIALLY IF THE STORMS ARE MORE OF A BROKEN LINE OF INDIVIDUAL
CELLS. THE STORMS ARE EXPECTED TO MOVE INTO WEST CENTRAL
WISCONSIN...SOUTHEAST MINNESOTA...AND PORTIONS OF NORTHEAST IOWA
AFTER 9 PM THEN PUSH EAST AND FINALLY EXIT THE FORECAST AREA BY 3
AM. THIS TIMING MAY CHANGE DEPENDING ON THE STORM EVOLUTION.

AFTER TONIGHTS  STORMS...FOCUS THEN TURNS TO THE POSSIBILITY OF
STRONG TO SEVERE STORMS ON MONDAY. THE NAM IS INDICATING 0-1 KM
MUCAPE VALUES MAY CLIMB INTO THE 2000-4000 J/KG RANGE 0-6 KM BULK
SHEAR VALUES AR EXPECTED TO BE IN THE 40-45 KT RANGE WITH MUCH OF
THIS SHEAR MAINLY IN THE 0-3 KM LAYER. IF STORMS DEVELOP THEY
WOULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE
MAJOR CAVEAT IS A CAP THAT PERSISTS IN MOST OF THE NAM FORECAST
SOUNDINGS ACROSS THE FORECAST AREA.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 342 PM CDT SUN JUL 12 2015

NORTHWEST FLOW ALOFT IS THEN EXPECTED ACROSS THE UPPER MISSISSIPPI
RIVER VALLEY MONDAY NIGHT INTO TUESDAY WITH A FEW MORE WEAK
SHORTWAVE MOVING THROUGH. THESE WAVES COULD INTERACT WITH
INSTABILITY ACROSS THE REGION TO PRODUCE SHOWERS AND STORMS. WE
SHOULD THEN SEE A BREAK IN SHOWER AND THUNDERSTORMS CHANCES TUESDAY
NIGHT INTO EARLY WEDNESDAY AS RIDGING MOVES IN ALOFT. FLOW THEN
TRANSITIONS TO ZONAL BY LATE IN THE WEEK WITH SEVERAL SHORTWAVES
MOVING THROUGH BRINING CONTINUED CHANCES FOR SHOWERS AND STORMS.
GIVEN THE UNCERTAINTY ON WHEN THESE WAVES WOULD ARRIVE HAVE LEANED
TOWARD A MODEL CONSENSUS BLEND FROM LATE IN THE WEEK INTO NEXT
WEEKEND. AFTER A BRIEF COOL DOWN THIS WEEK WE SHOULD SEE HIGH
TEMPERATURES RETURN TOT HE MID TO UPPER 80S FRIDAY INTO SATURDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1217 AM CDT MON JUL 13 2015

LINE OF THUNDERSTORMS...SOME OF WHICH MAY BE STRONG TO SEVERE...
FROM NEAR KGYL TO KEAU TO KASX...WILL CONTINUE TO MOVE SOUTH AND
EAST THROUGH THE NIGHT. OVERALL TREND HAS BEEN A WEAKENING
LINE...SO DROPPED WIND GUSTS TO AROUND 35 KTS...BUT MAINTAINED IFR
CEILINGS/VISIBILITY WITH THUNDERSTORMS. IFR CONDITIONS WILL BE
SHORT-LIVED...BUT A BIT UNCERTAIN WITH HOW FAST CONDITIONS WILL
IMPROVE BEHIND THE LINE. COULD SEE SOME LINGERING MVFR CEILINGS/
VISIBILITY IN MIST BEFORE AN EVENTUAL RETURN TO VFR MONDAY
MORNING. STILL A CHANCE FOR SHOWERS/THUNDERSTORMS MONDAY
AFTERNOON...BUT NOT ENOUGH CONFIDENCE TO INCLUDE IN 13.06Z TAFS.
OTHERWISE...EXPECT MOSTLY VFR CONDITIONS THROUGH MONDAY WITH LIGHT
SOUTHERLY WINDS SHIFTING TO THE WEST AFTER SURFACE TROUGH PASSAGE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATE...ROGERS
SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...ROGERS
Hazardous weather outlook, Jul 12, 9:30 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1030 PM CDT SUN JUL 12 2015

IAZ008-009-MNZ079-086>088-094-095-WIZ017-029-032>034-140330-
MITCHELL-HOWARD-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
1030 PM CDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A ROUND OF SEVERE WEATHER IS LIKELY TONIGHT AS A COMPLEX OF
STORMS MOVES OUT OF CENTRAL MINNESOTA AND ACROSS THE AREA. THE
COMPLEX OF STORMS SHOULD MOVE SOUTHEAST ACROSS THE AREA IN THE 12
AM TO 3 AM WINDOW. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
THREATS. IF THE SYSTEM MOVES THROUGH AS A SOLID LINE OF
STORMS...MORE WIDESPREAD DAMAGING WINDS WOULD BE THE MAIN THREAT.
VERY FREQUENT LIGHTNING AND A QUICK 1-2 INCHES OF RAIN ARE ALSO
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED STORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING...
ESPECIALLY IN WISCONSIN. SHOULD STORMS DEVELOP...LARGE
HAIL...DAMAGING WINDS...AND BRIEF HEAVY RAINS ARE THE THREATS.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH
SATURDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE IF THERE IS
A SEVERE THREAT WITH ANY OF THESE STORMS

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT. SPOTTER REPORTS ARE
VERY APPRECIATED OVERNIGHT...EVEN FROM YOUR HOME...AS WE
UNDERSTAND IT MAY BE THE MIDDLE OF THE NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ010-011-018-019-029-030-MNZ096-WIZ041>044-053>055-061-140330-
WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-CLAYTON-HOUSTON-
LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1030 PM CDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...SOUTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A ROUND OF SEVERE WEATHER IS LIKELY TONIGHT AS A COMPLEX OF
STORMS MOVES OUT OF CENTRAL MINNESOTA AND ACROSS THE AREA. THE
COMPLEX OF STORMS SHOULD MOVE SOUTHEAST ACROSS THE AREA IN THE
3 AM TO 6 AM WINDOW. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
THREATS. IF THE SYSTEM MOVES THROUGH AS A SOLID LINE OF
STORMS...MORE WIDESPREAD DAMAGING WINDS WOULD BE THE MAIN THREAT.
VERY FREQUENT LIGHTNING AND A QUICK 1-2 INCHES OF RAIN ARE ALSO
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED STORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING...
ESPECIALLY IN WISCONSIN. SHOULD STORMS DEVELOP...LARGE
HAIL...DAMAGING WINDS...AND BRIEF HEAVY RAINS ARE THE THREATS.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH
SATURDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE IF THERE IS
A SEVERE THREAT WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT. SPOTTER REPORTS ARE
VERY APPRECIATED OVERNIGHT...EVEN FROM YOUR HOME...AS WE
UNDERSTAND IT MAY BE THE MIDDLE OF THE NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

ROGERS

In the hours before

Local storm report, Jul 13, 1:01 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
201 AM CDT MON JUL 13 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND DMG     6 N CHILI               44.71N 90.34W
07/13/2015                   CLARK              WI   TRAINED SPOTTER

            10-12 INCH DEAD APPLE TREE DOWNED.

&&

DB
Local storm report, Jul 13, 1:04 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
204 AM CDT MON JUL 13 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     TSTM WND GST     4 N STEWARTVILLE        43.91N 92.50W
07/13/2015  M47 MPH          OLMSTED            MN   ASOS

            ASOS STATION ROCHESTER INTERNATIONAL AIRPORT
            /RST/

&&

DB
Local storm report, Jul 13, 1:05 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
205 AM CDT MON JUL 13 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     2 NNE STETSONVILLE      45.10N 90.30W
07/13/2015  M38 MPH          TAYLOR             WI   AWOS

            AWOS STATION MEDFORD TAYLOR COUNTY AIRPORT
            /MDZ/

&&

DB
Local storm report, Jul 13, 1:09 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
209 AM CDT MON JUL 13 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     TSTM WND GST     1 NNE FRENCH ISLAND     43.88N 91.26W
07/13/2015  M48 MPH          LA CROSSE          WI   ASOS

            ASOS STATION LA CROSSE REGIONAL AIRPORT
            /LSE/

&&

DB
Special weather statement, Jul 13, 1:11 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
211 AM CDT MON JUL 13 2015

IAZ009>011-WIZ053>055-130845-
ALLAMAKEE-WINNESHIEK-HOWARD-RICHLAND-CRAWFORD-VERNON-
211 AM CDT MON JUL 13 2015

...GUSTY WINDS AND PERIODS OF HEAVIER RAINFALL WILL AFFECT
HOWARD...ALLAMAKEE...WINNESHIEK...CRAWFORD...VERNON AND RICHLAND
COUNTIES...

AT 207 AM CDT...AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS
EXTENDING FROM 11 MILES SOUTH OF TOMAH TO NEAR SPRING VALLEY...AND
MOVING SOUTH AT 35 MPH.

WIND GUSTS OF UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. MULTIPLE
REPORTS OF GUSTS IN THE 35 TO 50 MPH RANGE HAVE OCCURRED ALONG
INTERSTATE 90. ADDITIONALLY...THE HEAVY RAINFALL FROM THESE STORMS
WILL CAUSE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITIES.
USE CAUTION IF TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE ON WEST TO EAST ROADS.

LOCATIONS IMPACTED INCLUDE...
DECORAH...PRAIRIE DU CHIEN...RICHLAND CENTER...VIROQUA...WAUKON...
CRESCO...LANSING...WESTBY...HILLSBORO...CALMAR...RICEVILLE...
STODDARD...COON VALLEY...LA FARGE... CLAYTON AND NEW ALBIN.

LAT...LON 4350 9255 4350 9122 4361 9127 4373 9126
      4373 9031 4356 9031 4355 9019 4317 9020
      4321 9029 4321 9055 4307 9090 4309 9208
      4321 9208 4321 9255
TIME...MOT...LOC 0707Z 028DEG 30KT 4383 9048 4369 9234

AJ
Local storm report, Jul 13, 1:20 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 AM CDT MON JUL 13 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     WEST SALEM              43.90N 91.09W
07/13/2015  E50 MPH          LA CROSSE          WI   PUBLIC

            40-50 MPH

&&

DB

The radar

The La Crosse radar (KARX), 92 km away, was scanning. The volume nearest the first event began at 07:20 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Juneau

When
July 13, 1:23 AM CST
Where
Juneau County, Necedah
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.030, -90.080

A mesonet reporting station near Necedah measured a wind gust of 62 mph.

Thunderstorm Wind, Juneau

When
July 13, 1:33 AM CST
Where
Juneau County, 1.7 mi NE of (Vok)volk Aaf Camp D
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.940, -90.250

The automated weather reporting equipment at Volk Air Field on the Camp Douglas National Guard Base measured a wind gust of 58 mph.

Thunderstorm Wind, Adams

When
July 13, 1:40 AM CST
Where
Adams County, 0.5 mi W of Monroe Center
Measured
62 kt (71 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.120, -89.960

Trees were blown down in Petenwell County Park.

Thunderstorm Wind, Adams

When
July 13, 1:41 AM CST
Where
Adams County, 1.64 mi ESE of Monroe Center
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
44.111, -89.919

Trees were blown down east of Monroe Center where at least one house was damaged when a tree fell on it.

Thunderstorm Wind, Adams

When
July 13, 1:45 AM CST
Where
Adams County, Arkdale
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.030, -89.880

Trees were blown down in Arkdale.

Lightning, Adams

When
July 13, 6:55 AM CST
Where
Adams County, 4.95 mi E of New Rome
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
44.219, -89.781

A house located near Lake Camelot sustained significant fire and water damage from a fire started by a lightning strike. The lightning strike also damaged the phone lines of a neighboring house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586621, 586619, 586627, 592652, 586625, 592650.